Flood, Central Cascade Foothills
- When
- November 24, 5:30 PM PST to November 26, 8:00 AM PST
- Where
- Central Cascade Foothills forecast zone
- Property damage
- $100,000
- Reported by
- OFFICIAL NWS OBS.
5 and 5 inches of rain fell in 24 hours over the lowlands, with 6 to 10 inches in the mountains. Flooding occurred on the Samish, Stillaguamish, Bogachiel, Snoqualmie, Nooksack, Skykomish, Snohomish, Skokomish, and Tolt rivers.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SEW wrote it up.
Between 2.5 and 5 inches of rain fell in 24 hours over the lowlands, with 6 to 10 inches in the mountains. Flooding occurred on the Samish, Stillaguamish, Bogachiel, Snoqualmie, Nooksack, Skykomish, Snohomish, Skokomish, and Tolt rivers. Dozens of roads were closed cutting off access to local areas in Skagit and Whatcom counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before the first event at Nov 24, 2:45 PM PST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
245 PM PST WED NOV 24 2004
.SYNOPSIS...RAIN WILL CONTINUE TONIGHT...WITH HEAVY RAIN OVER THE
MOUNTAINS. A COLD FRONT WILL DROP SOUTHEAST THROUGH THE REGION
TONIGHT CHANGING THE RAIN TO SCATTERED SHOWERS. THANKSGIVING DAY
WILL BE MAINLY DRY WITH JUST A CHANCE OF A SHOWER. THEN WEAK SYSTEMS
WILL BRING A GREATER CHANCE OF RAIN THURSDAY NIGHT AND AGAIN FRIDAY
NIGHT. THE REMAINDER OF THE WEEKEND AND EARLY NEXT WEEK LOOKS DRY.
&&
.DISCUSSION...RAIN CONTINUES APACE IN THE NORTHERN CASCADES AND
FLOODING SEEMS LIKELY ON SOME RIVERS. HYDROLOGIST MONITORING THE
SITUATION AND FLOOD WARNING FOR NOOKSACK IMMINENT. RADAR SHOWS BIG
BLOSSOM OF RAIN OVER NW WA. EVEN A LITTLE IN THE SEATTLE AREA NOW
WHICH PREVIOUSLY HAS BEEN SHELTERED BY OLYMPICS. ANYWAY AS FAR AS
THE WEATHER IS CONCERNED...100 POPS TONIGHT AS COLD FRONT SLOWLY
SAGS SOUTH OVER AREA. RAIN CHANGES TO SHOWERS LATE TONIGHT.
THANKSGIVING DAY HAS LINGERING MORNING SHOWERS THEN CLEARING UNDER
NORTHERLY FLOW.
WEAKER SYSTEMS MOVE THROUGH THE AREA THU NIGHT AND AGAIN FRI NIGHT
AND HAVE INDICATED THAT WITH HIGHER POPS AND RAIN NOT SHOWERS. TEMPS
FAIRLY COOL UNDER NW FLOW...COULD SEE SOME SNOW SHOWERS IN THE
FOOTHILLS ABOUT SAT. THEN SAT NIGHT AN UPPER RIDGE BEGINS TO BUILD
OFFSHORE AND DRYING COMMENCES.
WITH LIGHT SURFACE WINDS AND MIDWINTER SUN CONDITIONS...PUT AREAS OF
FOG IN THE FORECAST FOR NEXT WEEK. USED OLD MRF SOLUTION THAT
DEVELOPS STORM OFFSHORE AND DIVES IT SOUTH WITH ONLY COAST HAVING
CHANCE POPS. THIS COULD BE WAY OFF AS GFS HAS WAVERED BUT FOR NOW AM
FORECASTING A DRY NEXT WEEK. BURKE
&&
.AVIATION...WESTERN WA MOSTLY MVFR CIGS 012-018 WITH VIS GENERALLY
P6SM...LIMITED VIS 5-6SM -RA BR. DOWNSLOPE OFF OF OLYMPICS CAUSING
VARIABLE CIGS CENTRAL PUGET SOUND THIS AFTERNOON. EXPECT THIS TREND
TO CONTINUE INTO EARLY EVENING UNTIL COLD FRONT MOVES ONSHORE AND
INTO INTERIOR OF WESTERN WA. MVFR CIGS 010-015 AND VIS 3-5SM RA BR
TONIGHT W WESTERN WA. COLD FRONT MOVES INTO CASCADES BY EARLY
THANKSGIVING MORNING. PRANGE
&&
.SEW WATCHES/WARNINGS/ADVISORIES...GALE WARNING ENTRANCES TO THE
STRAIT AND PUGET SOUND AND HOOD CANAL.
.SMALL CRAFT ADVISORY COAST...CENTRAL STRAIT...ADMIRALTY
INLET AND NORTHERN INLAND WATERS.
&&
.KATX...VCP21/CSR21 OPERATIONAL.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SEATTLE WA 420 AM PST WED NOV 24 2004 PZZ135-WAZ002>007-010-251300- CENTRAL CASCADE FOOTHILLS-EVERETT AND VICINITY- HOOD CANAL/KITSAP PENINSULA-NORTHERN CASCADE FOOTHILLS- NORTHWEST INTERIOR-SEATTLE METROPOLITAN AREA-WESTERN WHATCOM COUNTY- 420 AM PST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST SLOPES OF THE OLYMPICS AND THE LOWLANDS OF WESTERN WASHINGTON FROM SEATTLE NORTHWARD. .DAY ONE... A FLOOD WATCH IS IN EFFECT. SEE THE LATEST FLOOD BULLETIN...WGUS66...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. PZZ130-132-150-153-156-251300- 420 AM PST WED NOV 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN AND CENTRAL WASHINGTON COAST AND THE WEST AND EAST ENTRANCES OF THE STRAIT OF JUAN DE FUCA. .DAY ONE... A GALE WARNING IS IN EFFECT. SEE THE LATEST COASTAL WATERS FORECAST...FZUS56...FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN... THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. WEATHER.GOV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1209 PM HEAVY RAIN 5 WNW EVERSON 48.94N 122.44W
11/24/2004 2.17 INCH WHATCOM WA TRAINED SPOTTER
SINCE 6PM YESTERDAY
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1214 PM PST WED NOV 24 2004...CORRECTED
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1209 PM HEAVY RAIN ACME 48.94N 122.44W
11/24/2004 2.17 INCH WHATCOM WA TRAINED SPOTTER
SINCE 6PM YESTERDAY
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
1228 PM PST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1227 PM HEAVY RAIN 4 ENE BIRCH BAY 48.95N 122.67W
11/24/2004 1.68 INCH WHATCOM WA TRAINED SPOTTER
IN 24 HOUR PERIOD AT 10 AM.
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
216 PM PST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND DMG 6 NNE BOTHELL 47.84N 122.15W
11/24/2004 SNOHOMISH WA TRAINED SPOTTER
ESTIMATED WIND GUSTS 35-40 MPH. 3 INCH TREES AND NUMEROUS
BRANCHES DOWN. POWER OUT IN NORTH BOTHELL.
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
305 PM PST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 2 SSW EVERSON 48.89N 122.37W
11/24/2004 1.00 INCH WHATCOM WA TRAINED SPOTTER
SINCE 715 AM.
&&
JLBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SEATTLE WA
526 PM PST WED NOV 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 5 WNW CLALLAM BAY 48.28N 124.37W
11/24/2004 4.56 INCH CLALLAM WA TRAINED SPOTTER
24 HOUR RAINFALL AS OF 5 PM.
&&
JLB7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, November 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426125, 5426126, 5426127, 5426128, 5426129, 5426130, 5426131.